Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 236, NWS Wilmington, OH

October 24, 2001Gallatin County, Grant County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Oct 24, 2001, 8:16 PM EDT for Gallatin County, Grant County, Kentucky. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 8:16 PM EDT (00:16 UTC)
Expired
Oct 24, 2001, 9:00 PM EDT
In force
44 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Gallatin County, KY, Grant County, KY

The radar

The Cincinnati radar (KILN), 113 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 8:30 PM EDTThunderstorm Wind 50 EGlencoe, KYNumerous trees and powerlines were blown down throughout town.
Oct 24, 8:30 PM EDTThunderstorm Wind 50 ECrittenden, KYSeveral trees were knocked down across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 6:45 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WUUS51 KILN 250017
SVRILN
KYC077-081-250100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
816 PM EDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GALLATIN COUNTY IN KENTUCKY...
  GRANT COUNTY IN KENTUCKY...

* UNTIL 900 PM EDT...

* AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF WARSAW...OR ABOUT 14 MILES
  SOUTHWEST OF WALTON...MOVING EAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CRITTENDEN...
  DRY RIDGE...
  WARSAW...
  WILLIAMSTOWN...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 6:00 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Oct 24, 6:00 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
600 PM EDT WED OCT 24 2001

WILL UPDATE TO ISSUE A FLASH FLOOD WATCH FOR PORTIONS OF THE
TRI-STATE...MAINLY FOR COUNTIES IN IMMEDIATE CVG AREA ALONG OHIO
RIVER AND SE IND. THREE HOUR FLOOD GUIDANCE IS AROUND AN INCH FOR
MUCH OF THIS AREA AND UPSTREAM VALUES OF ONE AND STP FORM IND AND
IWX WOULD SUGGEST THAT WELL GET THIS. ONLY FLY IN OINTMENT WOULD BE
SPEED OF THE LINE MOVING THROUGH...BUT GROUND IS QUITE SATURATED
ATTM AND ANY RAIN WOULD BE NEAR TOTAL RUNOFF.

...3PM DISCUSSION...
SURFACE ANALYSIS INDICATES STRONG POSITIVELY TILTED COLD FRONT OVER
EASTERN IL WITH WARM FRONT ENTERING THE TRI-STATE.  SATELLITE
IMAGERY INDICATES PLENTY BREAKS IN THE WARM SECTOR WITH TDS INTO THE
UPPER 60S.

COMPLICATED FORECAST SO WILL JUST HIT THE HIGHLIGHTS AND HAVE ZONES
READY EARLY.  POSITIVELY TILTED COLD FRONT WILL BECOME NEGATIVELY
TILTED THIS EVENING AND BLAST ACROSS THE FA.  CAPE VALUES ARE
EXPECTED TO BE 1000 TO 2000 J/KG WITH HELICITIES IN EXCESS OF 300
M2/S2.  AS A RESULT BULK RICHARDSON  IS VERY FAVORABLE IN THE
TEENS.  WILL HIT EVENING THROUGH MIDNIGHT HARD WITH SEVERE WORDING
EXPECT SPC TO ISSUE A BOX OVER WESTERN OHIO LATTER THIS AFTERNOON
WITH DEVELOPMENT IN THE WARM SECTOR AND PASSAGE OF COLD FRONT.
SKIES WILL CLEAR RAPIDLY FROM WEST TO EAST OVER FA.  WINDS WILL BE
20 TO 30 MPH WITH SOME 40 MPH GUSTS THURSDAY.  THERE IS POTENTIAL
FOR THEM TO BE STRONGER WHICH COULD PUSH INTO WIND ADVISORY BUT WILL
LET LATTER SHIFTS DEAL WITH IT.  WILL KEEP MENTION OF RAIN AND SNOW
ACROSS THE NORTH ON FRIDAY THRU SATURDAY BUT WILL DRY OUT THE SOUTH
EXCEPT FRIDAY NIGHT.

FWC LOOKS RESPECTABLE FOR THE FIRST 3 PERIODS BUT WENT SIGNIFICANTLY
COLDER...CLOSER TO MAV...FOR THE 4TH PERIOD.

.ILN...FLASH FLOOD WATCH INZ073>075-080 KYZ089>093 OHZ077-078.

FRANKS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 8:02 PM EDTSevere Thunderstorm WarningILNCampbell, Kenton58 min
Oct 24, 8:02 PM EDTSevere Thunderstorm WarningILNBoone58 min
Oct 24, 8:13 PM EDTSevere Thunderstorm WarningILNOwen47 min
Oct 24, 8:31 PM EDTSevere Thunderstorm WarningILNPendleton44 min
Oct 24, 8:55 PM EDTSevere Thunderstorm WarningILNBracken, Robertson50 min
Oct 24, 9:12 PM EDTSevere Thunderstorm WarningILNMason33 min
Oct 24, 9:33 PM EDTSevere Thunderstorm WarningILNLewis57 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.